|Co-Infection and Drop in CD4
Feb 5, 2009
Greetings from the Philippines!
Hi Doc Barbara!
I am on ARV for 4 months now (Tenofovir, Lamivudine and Efavirenz Stocrin and had my CD4 test today and now my CD4 count is down to 99 (from 143 last September) I am also on treatment with Hepatitis B (interferon) I am quite worried about the sudden drop of my CD4. Is it normal or should I change ARV or stop Interferon? My White Blood Cell count is also down to 2,600 as of today (from 3,800 as of my Complete Blood Count last December) and also my platelet count goes down as well. Is there any reason for this? Although my Hepatitis B DNA viral load is now down to 1,280 from 640,000,000.
I am really worried I hope to hear from you soon!
Thanks a lot
Response from Dr. McGovern
I am very excited to read that your HBV DNA is responding so nicely to the interferon therapy. That is excellent news.
It is also important to point out that you are actually taking "triple therapy" for hepatitis B with the addition of your HIV medications - two of which have good activity against HBV - tenofovir and lamivudine.
Finally, I always tell my patients that we are going to pay strict attention to their CD4 PERCENTAGE, not their CD4 count when they take interferon. This treatment often causes the white blood cell counts to drop. This can give the false impression that the CD4 count is dropping as well. However, the CD4 percentage usually stays stable or even increases.
Interferon also causes low platelets. All your counts will be monitored by your physician over time.
Best of luck and I hope you get a great result for both infections.
Begining Stage or Chronic Stage?
HIV HEP C Coinfection
- What Foods To Eat And Avoid With Bacterial Vaginosis?
- What Color Are Herpes Lesions?
- What Color Are Genital Warts?
- What Can You Take To Prevent Current Genital Warts Breakouts?
- What Can Happen If Genital Herpes Is Left Untreated?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.